Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 381, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 4:14 PM CDT for Ozark County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 4:14 PM CDT (21:14 UTC)
- Expired
- Jul 13, 2003, 5:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Ozark County, MO
The radar
The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS53 KSGF 132114 SVRSGF MOC153-132215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 414 PM CDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OZARK COUNTY IN MISSOURI * UNTIL 515 PM CDT. * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF GAINESVILLE...OR 18 MILES SOUTHEAST OF AVA...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINESVILLE BY 445 PM CDT. THE TOWNS OF NOBLE...BRIXEY...WILLHOIT...HARDENVILLE AND TECUMSEH ARE ALSO IN THE PATH OF THIS STORM. ANOTHER SEVERE THUNDERSTORM WAS LOCATED IN SOUTHEAST OZARK COUNTY NEAR THE TOWN OF UDALL...AND WILL AFFECT UDALL AND BAKERSFIELD. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3679 9213 3679 9278 3651 9276 3650 9214 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:55 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 13, 2:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT SUN JUL 13 2003 .MESOSCALE CONVECTIVE DISCUSSION... LINE OF SUPERCELLS ACROSS FAR SOUTHWEST MISSOURI HAS FINALLY BEGUN TO WEAKEN AFTER PRODUCING NUMEROUS GOLFBALL TO BASEBALL SIZE HAIL EVENTS ACROSS THE REGION. VISIBLE SATELLITE INDICATES THAT AN OUTFLOW BOUNDARY EMINATING FROM THIS CONVECTION HAS BECOME QUASI-STATIONARY ALONG A NW-SE ORIENTED LINE FROM SCHELL CITY TO SPRINGFIELD TO GAINESVILLE. MODIFIED 12Z KSGF SOUNDING IN THIS REGION INDICATES VERY IMPRESSIVE 100MB MLCAPES IN EXCESS OF 3000 J/KG. LATEST CONWAY PROFILER DATA INDICATES SIGNIFICANT DEEP LAYER (0-6KM) SHEAR IS STILL PRESENT OVER THE REGION ON THE ORDER OF 40 TO 45 KNOTS...AND SUPPORTIVE OF SUPERCELLS WITH A VERY SLOW SOUTHEASTWARD PROPAGATION. VISIBLE SATELLITE TRENDS SUGGEST THAT CONVECTION WILL RAPIDLY DEVELOP ALONG THIS BOUNDARY WITHIN THE NEXT HOUR OR SO. HAVE COORDINATED WITH SPC REGARDING THESE THOUGHTS...AND THEY WILL CONTINUE TO MONITOR FOR POTENTIAL WATCH BOX ISSUANCES. MAIN THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL GIVEN VERY STEEP MID LEVEL LAPSE RATES AND PRONOUNCED VEERING IN THE 2-6KM LAYER. HOWEVER...NOW THAT STORMS HAVE BECOME ROOTED IN UNSTABLE BOUNDARY LAYER...ISOLATED WET MICROBURSTS CANNOT BE RULED OUT. VERY WEAK 0-1KM FLOW WILL PRECLUDE ANY TORNADO THREAT. BOOKBINDER && FORECAST CONCERNS: ONGOING CONVECTION THIS AFTERNOON. ANY CONVECTION OVERNIGHT. MODEL DIFFERENCES ON TUE/WED. .DISCUSSION... EARLIER THINKING OF CONVECTION DIMINISHING BY NOON TIME WAS OVERSTATED. ALTHOUGH WIND PROFILERS IN OKLAHOMA/KANSAS HAVE DIMINISHING 85H WINDS...STILL ENOUGH MOISTURE CONVERGENCE IN THE LOWEST 3000 FT TO CONTINUE RE-DEVELOPMENT. SATELLITE WAS ALSO SHOWING A COLD POOL THAT SOMEWHAT STABILIZED THE AIR MASS N/NE OF MAIN ACTIVITY OVER SOUTHWEST MISSOURI...HOWEVER THIN LINE OF CUMULUS STILL FORMING IN SOUTHEAST KANSAS UPSTREAM FOR THE MAIN STORM COMPLEXES IN FAR SOUTHWEST MISSOURI. WILL LEAN TOWARD SCATTERED THUNDERSTORMS IN FAR SOUTHWEST MISSOURI/SOUTHEAST KANSAS THIS EVENING (DEPENDING UPON LATEST RADAR/SATELLITE TRENDS THE NEXT TWO HOURS) WITH ISOLATED FOR AREAS SOUTHWEST OF AN OSCEOLA...TO SPRINGFIELD AND GAINESVILLE LINE. WILL CONCENTRATE ON LATE EVENING/OVERNIGHT POSSIBILITIES WITH SHORT WAVE INDICATED ON WATER VAPOR WITH NEW 18Z ETA RUN & RUC INFO. HOT AND HUMID CONDITIONS WILL CONTINUE AHEAD OF THE NEXT DISTURBANCE/SURFACE BOUNDARY MOVING INTO THE REGION BY TUESDAY AFTERNOON. WILL LEAN TOWARD THE HIGHER GUIDANCE NUMBERS WITH HEAT INDICES APPROACHING 105 IN SOUTHEAST KANSAS/FAR WESTERN MISSOURI. HAVE ALREADY HIGHLIGHTED THIS IN AFTERNOON HWO...BUT WILL LEAVE ANY HEAT ADVISORY OUT AT THIS TIME (ZONES HIGHLIGHTS AT BEST). HAVE SOME CONCERNS OF RAINFALL CHANCES ON TUESDAY/WEDNESDAY TIME PERIOD. GFS MOVES THE FRONTAL BOUNDARY THROUGH THE CWA BY WEDNESDAY MORNING...BUT THE ETA LEAVES THE BOUNDARY NORTH OF THE CWA (CENTRAL MO)...THEN RETURNS IT NORTHWARD BY LATE TUESDAY NIGHT AS THE 85H LOW LEVEL JET DEVELOPS. WILL CONTINUE CHANCE POPS (20/30%) FOR TUE/WED...HOWEVER LATER SHIFTS MAY WANT TO SEE HOW THE ETA IS MOVING THE BOUNDARY...ESPECIALLY AT 92/85H WHERE WINDS CONTINUE FROM THE SW/W. NO OTHER CHANGES ARE NECESSARY IN THE LONGER TERM. FINAL ISC GRIDS WILL BE SENT BY 21Z. .LONG TERM (TUESDAY THROUGH SATURDAY)... THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO 105 DEGREES ARE LIKELY DURING THE WEEK. JLT && .AVIATION... STILL LOOKS LIKE JLN WILL BE IN THE SOUP (VCTS THRU 20Z)...WHILE SGF SHOULD REMAIN IN VFR CONDITIONS THROUGH THE AFTERNOON. LATER SHIFTS NEED TO CONCENTRATE ON LATE THIS AFTERNOON/OVERNIGHT AS REDEVELOPMENT IS POSSIBLE. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE.
Hazardous weather outlook, Jul 13, 1:00 PM CDT, 3 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING: HEAVY RAINFALL. HAIL TO THE SIZE OF GOLF BALL. WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: LOCATIONS GENERALLY SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON TO BRANSON MISSOURI LINE THIS AFTERNOON. DISCUSSION: MOISTURE WAS CONVERGING IN THE LOWEST 3000 FEET OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS MORNING...AND WILL CONTINUE OVER THE GENERAL AREA THROUGH THE AFTERNOON. THUNDERSTORMS WILL LIKELY FORM OVER THE SAME AREAS THROUGH THE AFTERNOON...BEFORE THE MOISTURE LINE MOVES FURTHER SOUTH AND WEST INTO OKLAHOMA AND ARKANSAS. MODERATE TO HIGH INSTABILITY AND SUFFICIENT WIND SHEAR ALOFT...IS CONDUCIVE FOR HAIL FORMATION DURING THE AFTERNOON. ALSO DUE TO THE TRAINING OF THE STORMS...LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAINFALL ON FRIDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE 90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. THESE TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER 70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE LOCATIONS. MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. IN ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON...TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT/SAW
In the hours before
Local storm report, Jul 13, 1:24 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0123 PM GRANBY MO .88 INCH HAIL
07/13/03 NEWTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 13, 1:35 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0124 PM GRANBY MO .88 INCH HAIL
07/13/03 NEWTON REPORTED BY PUBLIC.Local storm report, Jul 13, 1:39 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM 1 W GRANBY MO .88 INCH HAIL
07/13/03 NEWTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 13, 1:45 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0142 PM PULASKIFIELD MO 2.75 INCH HAIL
07/13/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 13, 1:54 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 PM MONETT MO 2.25 INCH HAIL
07/13/03 BARRY REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 13, 2:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 AM 1 W WEBB CITY MO .88 INCH HAIL
07/13/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0735 AM 2 N REDINGS MILL MO .88 INCH HAIL
07/13/03 NEWTON REPORTED BY HAM RADIO
OPERATOR.
0739 AM REDINGS MILL MO 1.75 INCH HAIL
07/13/03 NEWTON REPORTED BY .
0855 AM 3 N DIAMOND MO 2 INCH HAIL
07/13/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0929 AM 1 N STARK CITY MO 1.75 INCH HAIL
07/13/03 NEWTON REPORTED BY PUBLIC.
1000 AM ROCKY COMFORT MO 1 INCH HAIL
07/13/03 MCDONALD ONE INCH HAIL LASTED
FOR 10 MINUTES.
REPORTED BY PUBLIC.
1000 AM WHEATON MO 1 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.
1010 AM MONETT MO .75 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.
1015 AM WENTWORTH MO .75 INCH HAIL
07/13/03 NEWTON REPORTED BY .
1030 AM PIERCE CITY MO 2.5 INCH HAIL
07/13/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1033 AM STOTTS CITY MO .75 INCH HAIL
07/13/03 LAWRENCE REPORTED BY PUBLIC.
1035 AM 1 W MONETT MO 1 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.
1130 AM 4 W BRONAUGH MO .88 INCH HAIL
07/13/03 VERNON REPORTED BY PUBLIC.
1205 PM PURDY MO 2.75 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.
1245 PM CRESTLINE KS .75 INCH HAIL
07/13/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0100 PM NEOSHO MO 1 INCH HAIL
07/13/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:50 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 40 min |
| Jul 13, 7:31 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 44 min |
| Jul 13, 8:00 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 45 min |
| Jul 13, 8:47 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 43 min |
| Jul 13, 9:28 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Jul 13, 9:41 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 64 min |
| Jul 13, 9:59 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 61 min |
| Jul 13, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Jul 13, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Jul 13, 11:17 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 73 min |
| Jul 13, 11:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Jul 13, 12:21 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 69 min |
| Jul 13, 1:28 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 77 min |
| Jul 13, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 76 min |
| Jul 13, 2:15 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Jul 13, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 53 min |
| Jul 13, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.